HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Thyroid Disorders (http://www.healthboards.com/boards/thyroid-disorders/)
-   -   Have your symptoms gone away since taking meds?? (http://www.healthboards.com/boards/thyroid-disorders/798501-have-your-symptoms-gone-away-since-taking-meds.html)

Aces21 11-21-2001 11:34 PM

Have your symptoms gone away since taking meds??
 
Hi, I am new to the board but not new to hypothyroidism. I have been hypo since I was 16. I am now 22. My problem is I am currently on 180mg of Armour thyroid and my labs look great. But I still have symptoms. I am constantly tired, dry skin, problems concentrating, hairloss, etc. Before Armour I was on Synthroid, that didn't make my symptoms go away either. Is it normal to still have the symptoms?? I have an appt on December 13th to see an Endocrinologist. I am excited about this because I have never seen one before. I hope he can help.

Amanda

Meep 11-22-2001 12:28 PM

Re: Have your symptoms gone away since taking meds??
 
Hi, Amanda! I have been hypo most of my life, but was only diagnosed year and a half ago. Most of my symptoms have gone away. A very few still linger, but are subsiding as time goes on. It can take months or even years for all of your symptoms to subside once you are on the right dosage.

You say that your labs look good, but it is common when you are on Armour for your T3 to be high in the normal range and your T4 to be low in the normal range or even below normal. Armour has in it everything that your thyroid gland makes, but in the wrong proportions fro a human body. What MAY help since you are on Armour is to slightly reduce your dose, and add in a little synthetic T4 (Synthroid, Unithroid, Levoxyl, etc).

I was in the same boat, and what this meant for me was that I was still symptomatic. Mostly dry skin, brain fog, and some fatigue were my lingering symptoms that were helped when we added a small amount of T4 (Unithroid in my case) to my dose. I am currently taking 180md Armour and 25mcg Unithroid daily.

What tests are your doctor doing? Can you post your results? Ideally, you should have labs done for Free T3 and Free T4 if you are on Armour. many people feel their best if BOTH are at least in the top half of the range or even in the top quarter. I prefer mine in the top quarter. TSH is usually done too, as a matter of course, but it is not the accurate inrdicator that many doctors think it is. According to technical documents written by research doctors at <A HREF="http://www.thyroidmanager.org," TARGET=_blank>www.thyroidmanager.org,</A> TSH can vary three-fold over the course of a day.

Another thing that helps even out the symptoms if you are on Armour (or anything else that contains T3 for that matter) is to split your dosage into 2 or three doses throughout the day. I currently take my Armour at 60mg three times a day and take my Unithroid in the morning. This evens out the level of T3 in your blood and helps keep your energy levels more consistent. This was helpful to me to get rid of my afternoon tiredness and be cause I am not as tired, I am in a better mood, too.

Depending on where you are, be prepared for the endocrinologist to want to take you off of the Armour. I see you are in Texas. I know that in the entire Dallas/Fort Worth area, not a single Endo has been found that will prescribe anything other than Synthroid. Be prepared for this going into the visit so that you won't find it shocking. I hope your luck is better.

Hang in there and I hope you can knock out the rest of those symptoms soon!

Meep


All times are GMT -7. The time now is 11:25 PM.